Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 304, NWS Springfield, MO

August 26, 1998Cedar County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 26, 1998, 9:01 PM CDT for Cedar County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 1998, 9:01 PM CDT (02:01 UTC)
Expired
Aug 26, 1998, 9:50 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Cedar County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:40 PM CDTThunderstorm WindFilley, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2747 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2747 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS1 KSGF 270203 RRA
SVRSGF
MOC039-270250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 950 PM CDT

* AT 855PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR JERICO SPRINGS OR 40 MILES NORTHWEST OF SPRINGFIELD
  AND WAS MOVING NORTHEAST 10 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  STOCKTON BY 920PM
  CAPLINGER MILLS BY 930PM

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.


PM/SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:15 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 2:15 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT WED AUG 26 1998

PRECIPITATION CHANCES AND THE NEED FOR A HEAT ADVISORY ARE THE MAIN
CONCERNS TODAY.

PLENTY OF SUNSHINE ACROSS THE FORECAST AREA TODAY AND TEMPERATURES
HAVE RESPONDED BY RISING INTO THE LOWER AND MIDDLE 90S. EXCEPTION
IS CENTRAL MISSOURI WHERE MIDDLE AND UPPER 80S WERE COMMON. FRONTAL
BOUNDARY EXTENDED FROM CENTRAL KANSAS TO NORTHERN ARKANSAS. LARGE
AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHERN KANSAS INTO
NEBRASKA AND IOWA AHEAD OF 500 MB WAVE. WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS HAD DEVELOPED IN OKLAHOMA AND ARKANSAS NEAR THE
FRONT.

MODEL CONSENSUS IS TO REDEVELOP PRECIPITATION OVER NEBRASKA/KANSAS
TONIGHT AND MOVE IT INTO IOWA/MISSOURI OVERNIGHT. STRONG 850 MB
WINDS...FRONTAL POSITION AND POSITIVE THETA-E ADVECTION SUPPORT
THIS IDEA. SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI WILL BE THE
PRIME THREAT AREA THROUGH SUNSET...WITH CENTRAL MISSOURI COUNTIES
UNDER THE GUN FROM MIDNIGHT THROUGH THURSDAY AFTERNOON. SOUTH
CENTRAL MISSOURI SHOULD ESCAPE MOST OF THE PRECIPITATION THROUGH
THURSDAY AFTERNOON.

ANOTHER FRONTAL BOUNDARY WILL APPROACH THE REGION THURSDAY NIGHT...
BRINGING A CHANCE OF RAIN TO MOST AREAS. COOLER AND DRIER AIR WILL
MOVE INTO THE MISSOURI OZARKS FRIDAY.

TEMPERATURES WILL RISE INTO THE 90S AGAIN THURSDAY BUT BELIEVE THAT
HEAT ADVISORY CRITERIA WILL NOT BE MET AT NIGHT. CLOUD COVER SHOULD
ALSO LIMIT THE HEAT DURING THE DAYLIGHT HOURS.

RECOMMENDATIONS FOR FCST COORDINATION AND GUIDANCE ONLY
SGF/UNO: PARTLY CLOUDY. LOW NEAR 70. SOUTHEAST WIND 5 TO 10 MPH.
JLN: SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING..OTHERWISE
PARTLY CLOUDY. LOW 70 TO 75. SOUTHEAST WIND 5 TO 10 MPH.
AIZ/VIH: PARTLY CLOUDY WITH A 30% CHANCE OF SHOWERS AND
THUNDERSTORMS ...MAINLY AFTER MIDNIGHT. LOW 65 TO 70. EAST TO
SOUTHEAST WIND 5 TO 10 MPH.

SGF BB 071/092 070/090 065 08233
JLN BB 073/094 072/091 067 08333

SUTTON

In the hours before

Special weather statement, Aug 26, 4:58 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-MOZ066-077-088-093-101>102-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT WED AUG 26 1998

...HEAT ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI HAS BEEN CANCELLED...

AFTERNOON HIGHS IN THE MID TO UPPER 90S PRODUCED HEAT INDICES AROUND
105 DEGREES OVER PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

HEAT INDICES WILL DROP BELOW ADVISORY CRITERIA THIS EVENING AND AS A
RESULT THE HEAT ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI WILL BE ALLOWED TO EXPIRED.

SS
Special weather statement, Aug 26, 4:58 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-MOZ066-077-088-093-101>102-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT WED AUG 26 1998

...HEAT ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI HAS BEEN CANCELLED...

AFTERNOON HIGHS IN THE MID TO UPPER 90S PRODUCED HEAT INDICES AROUND
105 DEGREES OVER PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

HEAT INDICES WILL DROP BELOW ADVISORY CRITERIA THIS EVENING AND AS A
RESULT THE HEAT ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI WILL BE ALLOWED TO EXPIRED.

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:26 PM CDTSevere Thunderstorm WarningSGFVernon34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.